Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 286, NWS Memphis, TN

July 15, 20184 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 15, 2018, 4:05 PM CDT for 4 counties in Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 4:05 PM CDT (21:05 UTC)
Expired
Jul 15, 2018, 4:30 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS54 KMEG 152105
SVRMEG
MSC017-057-081-095-152130-
/O.NEW.KMEG.SV.W.0286.180715T2105Z-180715T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
405 PM CDT SUN JUL 15 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chickasaw County in northeastern Mississippi...
  Southwestern Itawamba County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...

* Until 430 PM CDT.

* At 405 PM CDT, severe thunderstorms were located along a line
  extending from near Tombigbee State Park to near Okolona, moving
  east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tupelo, Fulton, Verona, Okolona, Tombigbee State Park, Saltillo,
  Shannon, Plantersville, Mantachie, New Wren, Evergreen, Nettleton,
  Abney, Mooreville, Eggville, Ballardsville, Wren, Leotis,
  Flowerdale and Old Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3388 8860 3405 8886 3408 8885 3408 8882
      3412 8883 3438 8870 3434 8831
TIME...MOT...LOC 2105Z 290DEG 10KT 3429 8865 3408 8881 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
485 
WWUS54 KMEG 152120
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
420 PM CDT SUN JUL 15 2018

MSC017-057-081-095-152130-
/O.CON.KMEG.SV.W.0286.000000T0000Z-180715T2130Z/
Chickasaw MS-Itawamba MS-Lee MS-Monroe MS-
420 PM CDT SUN JUL 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN CHICKASAW...SOUTHWESTERN ITAWAMBA...SOUTHERN LEE AND
NORTHWESTERN MONROE COUNTIES...

At 420 PM CDT, severe thunderstorms were located along a line
extending from near Mantachie to Okolona, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tupelo, Fulton, Verona, Okolona, Tombigbee State Park, Shannon,
Plantersville, Mantachie, New Wren, Evergreen, Nettleton, Skyline,
Abney, Mooreville, Eggville, Ballardsville, Wren, Bigbee, Indian
Hills and Dorsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3404 8885 3408 8883 3408 8882 3409 8882
      3438 8866 3434 8831 3388 8860
TIME...MOT...LOC 2120Z 291DEG 13KT 3431 8857 3401 8876 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:13 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 15, 2:13 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
213 PM CDT Sun Jul 15 2018

.DISCUSSION...

Soaring heat is in full swing across the Midsouth this
hour...with portions of northwest Tennessee reaching criteria then
cooling off quickly from line of storms. Reluctant to cancel the
advisory though as plenty of afternoon is left for them to rebound
back. Out in the western counties untouched by thicker clouds
and/or storms..a few locations have topped 110F.

With regards to convection a few cells have reached near severe
limits off radar...but with no reports of damage or hail. Rainfall
from Lake to Henry counties has been a welcomed 1 to 2.5 inches.

For tonight through Tuesday...short term CAM's suggesting
multiple rounds of convection over the next 24 to 36 hours.
Current and overnight activity influenced by the passing MCV in
the Lower Ohio Valley...and then tomorrow and Tuesday influenced
by a descending cold front seen in the Plains. Both features
likely to bring a threat for a few strong or severe storms as
dewpoints remain rich over the region...75F+. Concerns for
additional heat related products will now become very
questionable as extensive cloud cover from activity will play a
big role in temperatures. Highs appear to reach 90 to 94F
tomorrow...which could allow an hour or two of 105F heat indices
along and west of the Mississippi River...but widespread values
seen today aren't favored. With that in mind will allow the
current advisory to expire at 9pm tonight...with the night crew
making a final call on whether areas will need one tomorrow.
Tuesday will be FROPA day...fingers crossed...with slightly better
coverage of storms over the southern two-thirds of the CWA. Heat
indices are forecast to stay below 105F area wide.

Wednesday and Thursday...post frontal airmass will provide some
relief...with highs expected to be at seasonal normals or a couple
degrees below. Dewpoints will fall a good five degrees as
well...ranging from 67F to 72F. Heat indices will generally be in
the 95-100F range. Convection coverage will become more isolated
and mainly during the afternoon hours across the western
counties Wednesday...overspreading the remaining Midsouth
counties on Thursday. Lows will range from the upper 60's to low
70's...cooler than what has been seen at MEM for over two weeks.

Next weekend...Rain chances will ramp back up in the long-range
as both the Euro and GFS show an increase flow from the northwest.
In fact, 500mb wind speeds could reach 50kts over the far
northern counties...a late May and June scenario. Coupled with
dewpoints near 70F...passing shortwaves could generate better
storm organization. High and low temperatures this period will
stay close to normal...generally low 90s and low to mid 70s.
Afternoon heat indices for now remaining 95-102 degrees.

JAB

&&

.AVIATION...

/18z TAFs/

Forecast challenge today is timing and extent of SHRA/TSRA affecting
TAF sites. Scattered SHRA/TSRA already developing across the area.
Will include afternoon VCTS at all sites. A weak upper system should
bring another round of SHRA/TSRA in the 03-06Z period. Considered
TEMPO groups for the evening round, but given uncertainty in
timing/details, will hold off for now and continue VCTS at TAF sites
into late evening/overnight hours. Will amend and ramp up if
guidance/observed trends converge better. Otherwise, mostly VFR with
light W to S winds and possible spotty BR before daybreak Monday.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 9 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 9 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 9 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 15, 2:09 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
209 PM CDT Sun Jul 15 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-162115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
209 PM CDT Sun Jul 15 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Heat index values are expected to exceed 105 degrees across the
Midsouth for the remainder of this afternoon and early evening.

There is a Marginal Risk for severe thunderstorms north of a
Forrest City Arkansas to a Savannah Tennessee line through this
evening. Damaging winds and localized flash flooding will be the
main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms will be possible Monday and Tuesday
as a cold front influences the region. Damaging winds and heavy
rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of the Midsouth
this afternoon and evening.

JAB

In the hours before

Special weather statement, Jul 15, 2:18 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT SUN JUL 15 2018

TNZ055-091-092-152000-
Decatur TN-McNairy TN-Hardin TN-
218 PM CDT SUN JUL 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Southeastern Decatur County in Middle Tennessee...
Southeastern McNairy County in southwestern Tennessee...
Hardin County in southwestern Tennessee...

At 215 PM CDT...strong thunderstorms from near Saltillo TN, to
Savannah, to Shiloh were moving east at 10 mph. Wind gusts of at
least 40 mph and heavy rain are expected.

Very heavy rain may cause flooding of low lying and poor drainage
areas. If you see flooding remember, turn around, don't drown.

Frequent cloud to ground lightning is also possible. If you hear
thunder, move inside a safe shelter.

People in southeastern Decatur...southeastern McNairy and Hardin
Counties should monitor this storm closely.

LAT...LON 3539 8798 3539 8803 3537 8802 3537 8801
      3535 8801 3533 8802 3530 8802 3529 8798
      3505 8799 3501 8846 3549 8818 3549 8798
      3548 8799 3547 8802 3545 8804 3542 8803
      3541 8797
TIME...MOT...LOC 1915Z 278DEG 10KT 3540 8812

WOODALL
Special weather statement, Jul 15, 2:40 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
240 PM CDT SUN JUL 15 2018

MSZ017-152030-
Itawamba MS-
240 PM CDT SUN JUL 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Eastern Itawamba County in northeastern Mississippi...

At 239 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Fairview, or near Fulton, moving east at 15 mph.

Very heavy rain along with frequent cloud to ground lightning are
also possible with this thunderstorm.

Ponding of water in low lying and poor drainage areas may occur. If
you hear thunder, move inside a safe shelter.

People in eastern Itawamba County should monitor this storm closely.

LAT...LON 3416 8819 3415 8820 3420 8841 3444 8836
      3445 8816
TIME...MOT...LOC 1939Z 275DEG 14KT 3430 8830

WOODALL
Special weather statement, Jul 15, 3:05 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
305 PM CDT Sun Jul 15 2018

ARZ008-009-017-018-026>028-MOZ113-115-160100-
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Dunklin-Pemiscot-
Including the cities of Pocahontas, Piggott, Corning,
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville,
Kennett, and Caruthersville
305 PM CDT Sun Jul 15 2018

...Landspouts and Funnel Clouds Possible...

The combination of high instability and low shear may contribute
to the formation of a few landspouts or funnel clouds through 8pm
this evening across the Delta. These phenomenon are short-lived
and usually track short distances over open country. Landspouts
can generate winds equivalent of a weak tornado. Persons should
be on the look out and take cover if necessary as they are very
hard to detect on radar. The threat is expected to quickly
diminish by sunset.

JAB
Special weather statement, Jul 15, 3:38 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CDT SUN JUL 15 2018

TNZ019-020-048-051-152130-
Crockett TN-Lauderdale TN-Dyer TN-Gibson TN-
338 PM CDT SUN JUL 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Crockett County in northwestern Tennessee...
Northeastern Lauderdale County in southwestern Tennessee...
Southeastern Dyer County in northwestern Tennessee...
Southwestern Gibson County in northwestern Tennessee...

At 338 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Unionville, or near Dyersburg, moving east at 20
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Crockett...northeastern Lauderdale...southeastern Dyer and
southwestern Gibson Counties should monitor this storm closely.

LAT...LON 3602 8892 3575 8898 3582 8936 3583 8940
      3584 8950 3606 8944
TIME...MOT...LOC 2038Z 279DEG 19KT 3594 8936
Special weather statement, Jul 15, 3:47 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
347 PM CDT SUN JUL 15 2018

MSZ016-017-152115-
Itawamba MS-Lee MS-
347 PM CDT SUN JUL 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Western Itawamba County in northeastern Mississippi...
Lee County in northeastern Mississippi...

At 347 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Tupelo, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Itawamba and Lee Counties should monitor this storm
closely.

LAT...LON 3409 8849 3409 8872 3407 8872 3408 8882
      3439 8882 3439 8879 3441 8879 3443 8846
TIME...MOT...LOC 2047Z 273DEG 12KT 3431 8871
Special weather statement, Jul 15, 3:53 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT SUN JUL 15 2018

ARZ017-018-026-152130-
Greene AR-Lawrence AR-Craighead AR-
353 PM CDT SUN JUL 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Southern Greene County in eastern Arkansas...
Southern Lawrence County in eastern Arkansas...
Northwestern Craighead County in eastern Arkansas...

At 353 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Crowleys Ridge State
Park to near Swifton. Movement was southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Greene...southern Lawrence and northwestern
Craighead Counties should monitor this storm closely.

LAT...LON 3616 9068 3607 9033 3600 9038 3599 9032
      3571 9103 3589 9103 3589 9135
TIME...MOT...LOC 2053Z 293DEG 17KT 3607 9062 3586 9112

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:57 AM CDTHeat AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more16 hr
Jul 15, 2:40 PM CDTSpecial Weather StatementMEGItawamba50 min
Jul 15, 3:47 PM CDTSpecial Weather StatementMEGLee28 min
Jul 15, 3:49 PM CDTAreal Flood AdvisoryMEGLee56 min
Jul 15, 4:08 PM CDTSpecial Weather StatementMEGChickasaw52 min
Jul 15, 4:32 PM CDTSpecial Weather StatementMEGItawamba, Monroe43 min
Jul 15, 5:03 PM CDTAreal Flood AdvisoryMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more117 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.